Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2009  |  Volume : 20  |  Issue : 1  |  Page : 127--129

Severe rhabdomyolysis and acute renal failure secondary to use of simvastatin in undiagnosed hypothyroidism


Faiza A Qari 
 King Abdul Aziz University, Jeddah, Saudi Arabia

Correspondence Address:
Faiza A Qari
King Abdul Aziz University, P.O. Box 80215, Jeddah 21589
Saudi Arabia

A 52-year-old Indian woman with underlying diabetes mellitus and hyperlipidemia, presented with generalized musculoskeletal pain and oliguria for three days. The patient was taking 80 mg of simvastatin initiated 20 days earlier after cardiac catheterization for an inferior myocardial infarction. Laboratory investigations revealed the following serum levels: creatine kinase 81,620 U/L, aspartate aminotransferase 2497 U/L, alanine aminotransferase 1304 U/L, blood urea nitrogen 21.7 mmol/L, creatinine 447 µmol/L, Free T4 12.6 pmol/L, and thyroid stimulating hormone (TSH) 22.7 µIU/L. Simvastatin was discontinued and the patient received forced alkaline diuresis. Her hypo thyroidism was treated with thyroxin, which was continued upon discharge, and her renal function recovered within two months. This case report discusses the incidence of rhabdomyolysis in a patient with primary hypothyroidism receiving large doses of simvastatin.


How to cite this article:
Qari FA. Severe rhabdomyolysis and acute renal failure secondary to use of simvastatin in undiagnosed hypothyroidism.Saudi J Kidney Dis Transpl 2009;20:127-129


How to cite this URL:
Qari FA. Severe rhabdomyolysis and acute renal failure secondary to use of simvastatin in undiagnosed hypothyroidism. Saudi J Kidney Dis Transpl [serial online] 2009 [cited 2020 Dec 3 ];20:127-129
Available from: https://www.sjkdt.org/article.asp?issn=1319-2442;year=2009;volume=20;issue=1;spage=127;epage=129;aulast=Qari;type=0